2013 Volume 56 Issue 11 Pages 874-880
Remitting seronegative symmetrical synovitis with pitting edema (abbreviated RS3PE) is a syndrome characterized by symmetric polyarthritis, synovitis and acute pitting edema of the hands and feet that primarily occurs in elderly patients. Recently, the number of case reports of RS3PE syndrome associated with diabetes has increased, especially in cases involving DPP-4 inhibitors. We herein report the cases of two patients with RS3PE syndrome, one of whom was treated with a DPP-4 inhibitor and the other was not, who showed different clinical courses. Case 1 involved a 79-year-old female with type 2 diabetes who suffered from bilateral edema of the hands and feet with upper arm pain in whom deterioration of diabetes control subsequently occurred. She had been prescribed a DPP-4 inhibitor five months earlier. We made a diagnosis of RS3PE syndrome and initiated steroid therapy; however, the patient was refractory to the treatment and consecutively required high-dose steroids. Case 2 involved a 63-year-old female with type 2 diabetes who was prescribed insulin treatment without a DPP-4 inhibitor. She complained of bilateral stiff fingers, knee joint pain and edema of the hands and feet. After receiving a diagnosis of RS3PE syndrome, the patient was treated with steroid therapy. Since her symptoms disappeared quickly, the dose of steroids was gradually tapered and stopped three years after the initiation of treatment.